facebook
twitter
rss
account
search
search
 

Lethal heroin batch causing spike in overdoses

Jan. 27, 2014 at 4:20 PM   |   Comments

PITTSBURGH, Jan. 27 (UPI) -- Health officials in and around Pittsburgh are warning of a deadly batch of heroin laced with fentanyl suspected in at least 17 overdose deaths in a week.

Bags stamped with "Theraflu" in red letters have been found on several of the victims. Post-mortem exams have confirmed traces of fentanyl, a drug that can be up to 100 times more powerful than morphine, the base drug in traditional heroin.

The result has been a rash of overdose deaths in Allegheny and surrounding counties, the Pittsburgh Post-Gazette reported Monday.

Allegheny County Medical Examiner Karl Williams said the death rate associated with the "Theraflu" heroin is disturbing.

"We usually deal with 250 drug overdoses a year, so what's going on is really significant," Williams said. "We believe we have identified fentanyl in at least some of the materials we've found at the scenes," he said, adding that the investigation is complicated because the overdose scenes often have multiple materials related to drug use.

"You don't just find [stamp] bags labeled 'Theraflu.' You find five or 20 stamp bags labeled different things."

© 2014 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
1
Syrian Al Qaida group executes Lebanese soldier Syrian Al Qaida group executes Lebanese soldier
2
Kentucky firefighter injured in ice bucket challenge dies Kentucky firefighter injured in ice bucket challenge dies
3
White House intruder had a knife White House intruder had a knife
4
Sister shoots and kills brother to protect father Sister shoots and kills brother to protect father
5
School accused of using girl as rape bait; girl gets attacked School accused of using girl as rape bait; girl gets attacked
Trending News
Video
x
Feedback